Bodysculpture.com
#6#5#4#3#2#1

UPDATE #2:
A. The latest on Silicone
Gel Breast Implants
B. Plastic Surgery and
Supplements - Do They Add Up?

The Latest on Silicone Gel Breast Implants
You never know know when the latest chapter in a saga can be called the Last Chapter, but there was a significant development recently that may shed even more light on - if not provide an epitaph to - the Silicone Gel Breast Implant Controversy that started in the early 1990's. Hindsight may be 20/20, but there is never a substitute for good science. When non-scientific forces overwhelm science, even temporarily, the result can be chaos - like that which for a time swirled around every mention of the word "silicone."

Once the mainstay of breast enlargement procedures, silicone gel implants were all but eliminated from routine use in the early 1990's as a result of multiple reports of complications related to their use. These complications included a wide range of signs, from systemic problems like autoimmune phenomena, hair loss, joint paint, and fatigue, to local problems such as extravasation of the silicone gel into surrounding tissues. The central issue rapidly became whether or not the systemic problems were due to the gel in the implants; i.e., essentially, whether they occurred in the "implanted" population more often that in the "non-implanted" population. Eventually, the evidence came to indicate that they do not.

In June, 1999, a report was released by the Institute of Medicine (IOM) of the National Academy of Sciences. Key points from a summary of that report, taken from an article in "Plastic and Reconstructive Surgery" by Rod Rohrich, Vol. 104, No. 6, pp 1786-8, November 1999, include the following:

1. There is no evidence that silicone implants are responsible for any major diseases of the whole body. Women are exposed to silicone constantly in their daily lives. 2. There is no plausible evidence of a "novel autoimmune disease" because of silicone gel implants. 3. The report shows no increase in preliminary recurrent breast cancer in women with breast implants. Some studies even suggest lower rates of breast cancer in implanted women, and 4. There is no danger in breast feeding. Cow's milk and infant formulas have a far higher level of silicon, a silicone component, than mother's milk. Breast milk is the best food for babies.

It is important to note that, the above notwithstanding, there is a range of "local" and surgical problems such as scar tissue formation (capsules) that have been linked to silicone gel breast implants, and that were not the focus of this report. Some of these can be seen with saline-filled implants as well. In terms of the widely-reported systemic effects of silicone gel breast implants, however, this report concludes that the dangers appear to have been overstated. And those conclusions are echoed in a just-released article in The New England Journal of Medicine (Volume 342, Number 11, 781-790, March 16, 2000), which states that "...there was no evidence of an association between breast implants in general, or silicone-gel-filled breast implants specifically, and any of the individual connective-tissue diseases combined, or other autoimmune or rheumatic conditions...the elimination of implants would not be likely to reduce the incidence of connective-tissue diseases."

While the final words may not have been written yet, things have changed quite a bit - and some would say they've come full circle - in the past decade.

Plastic Surgery and Supplements - Do They Add Up?
The explosive popularity of nutritional and herbal supplements has had a ripple effect on plastic surgery and, more specifically, the pre- and post-operative regimens that are suggested in anticipation of someone undergoing elective surgery of any kind, including plastic surgery. It has been estimated that 75% of people take some kind of supplement; it currently represents a multi-billion dollar industry annually. The issue is whether any of these over-the-counter supplements, and if so which ones, affect the body's response to the surgery and/or the anesthesia. The answer, not surprisingly, is that that do - and often in very significant ways.

Of course, the idea that certain medications and preparations can have adverse side effects is not new. The best known of these is aspirin, whose anti-platelet effect can cause increased bleeding. Aspirin and similar pain-relievers (like ibuprofen, Advil¨, Motrin¨. etc.) are routinely discontinued for several weeks before and after surgery.

Less well know, however, is that there are many other medications, preparations, and nutritional supplements that have similar properties and, since they may also cause increased bleeding, should be discontinued in the perioperative period. These include Vitamin E, garlic, gingko biloba, ginger, cayenne, and alcohol, particularly red wine. Another example is melatonin, which may alter the body's tolerance to anesthesia.

In fact, to be sure that no products with these and other potential side effects are taken, even unintentionally, we advise that all non-prescription medications and preparations be stopped for several (i.e., three) weeks before and after surgery. Further, any prescription medications should be reviewed with us and, if necessary, the dosages can be adjusted in consultation with the patient's medical doctor. One patient who had excess bleeding during surgery was found later to have taken a vitamin preparation that, unknown to her, contained aspirin under its generic name.

And bleeding is not the only thing to be concerned about. Nutritional and herbal supplements - like prescription medications - can affect ones blood pressure and heart rate, alter the tolerance to anesthetics, and diminish the effectiveness of pain medications. Ephedra (Herbal Ecstasy), as well as a wide range of diet pills and comparable substances, for example, can do just that - thereby narrowing the margin of safety.

Because there is relatively little regulation and standardization of non-prescription products, the potential for harmful interactions is increased.

Information on nutritional supplements is available widely. One excellent source is Joy Bauer, M.S., R.D., a registered dietitian and clinical nutritionist, and the author of "The Complete Idiots Guide to Total Nutrition," whose website is at www.joyofnutrition.com.

In sum, the wide use of non-prescription vitamins and supplements has resulted in a number of cross-reactions that can cause problems with both surgery and anesthesia. It is often assumed that non-prescription items are inherently safe and while this is generally correct, it may not always be so. Particularly when supplements are being added to surgery.

Alan M. Engler, MD, FACS - Board Certified Plastic Surgeon
122 East 64th Street New York, NY 10065 USA
(212) 308-7000 alan.engler@gmail.com

Dr. Engler's Patient Reviews